Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 37, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 5, 2019, 3:13 PM EDT for Colleton County, Hampton County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2019, 3:13 PM EDT (19:13 UTC)
- Expired
- Jun 5, 2019, 3:53 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Colleton County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 45 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 3:26 PM EDT | TSTM WND DMG | 1 Ese Smoaks, SC | SC HIGHWAY PATROL REPORTED TREE DOWN AT THE 1000 BLOCK OF BEAVERS PASS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1847 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted.
170
WUUS52 KCHS 051913
SVRCHS
SCC029-049-052015-
/O.NEW.KCHS.SV.W.0037.190605T1913Z-190605T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
313 PM EDT Wed Jun 5 2019
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Hampton County in southeastern South Carolina...
Colleton County in southeastern South Carolina...
* Until 415 PM EDT.
* At 312 PM EDT, a severe thunderstorm was located 14 miles northeast
of Hampton, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Colleton, Smoaks, Lodge, Williams, Islandton, Ruffin, Padgetts and
Miley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3305 8068 3279 8090 3301 8109 3303 8108
3310 8095 3310 8093 3306 8090 3309 8088
3310 8089 3312 8089
TIME...MOT...LOC 1912Z 299DEG 6KT 3305 8098
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
869
WWUS52 KCHS 051934
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
334 PM EDT Wed Jun 5 2019
SCC029-049-052015-
/O.CON.KCHS.SV.W.0037.000000T0000Z-190605T2015Z/
Hampton SC-Colleton SC-
334 PM EDT Wed Jun 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR HAMPTON AND COLLETON COUNTIES...
At 334 PM EDT, a severe thunderstorm was located 11 miles northwest
of Walterboro, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Colleton, Smoaks, Williams, Padgetts, Islandton and Ruffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3305 8068 3279 8090 3291 8101 3306 8090
3309 8088 3310 8089 3312 8089
TIME...MOT...LOC 1934Z 274DEG 24KT 3304 8079
HAIL...0.75IN
WIND...60MPH
$$
JRL020
WWUS52 KCHS 051953
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
353 PM EDT Wed Jun 5 2019
SCC029-049-052003-
/O.CAN.KCHS.SV.W.0037.000000T0000Z-190605T2015Z/
Hampton SC-Colleton SC-
353 PM EDT Wed Jun 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR HAMPTON AND COLLETON COUNTIES
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3305 8068 3279 8090 3291 8101 3306 8090
3309 8088 3310 8089 3312 8089
TIME...MOT...LOC 1952Z 299DEG 6KT 3302 8076
$$
JRLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:30 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 5, 1:30 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Charleston SC 130 PM EDT Wed Jun 5 2019 .SYNOPSIS... High pressure will remain anchored offshore through late week while a surface trough lingers over Georgia and the Carolinas. A series of upper level disturbances are expected to result in periods of unsettled weather this weekend into early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 130 PM: SPC now has most of our area under a Slight Risk due to increasing instability. We're updating the forecast to reflect this along with the latest synoptic models and CAM data. An inverted sfc trough / seabreeze will develop over the Coastal Plain this afternoon. Instability is forecast to build to 2000-2500 J/kg during the mid to late afternoon, supported by dewpoints in the low 70s and highs in the upper 80s to low 90s. Forecast soundings indicate that the LFC will exist below 4 kft. As a result, it appears that scattered to numerous thunderstorms will develop within the sfc trough from mid afternoon into early this evening. Once the storms develop, steering flow should result in slow moving ESE storm motions. As the storms move east, across the seabreeze, the storms should gradually weaken. Given the slow storm motions and PW values around 1.75 inches, I suspect that a few inland locations will see rainfall amounts around 2 inches by this evening. It is possible that the strongest updrafts could produce small hail. Tonight: Thunderstorms will generally dissipate during the late evening hours. Isolated showers and thunderstorms are expected to linger through the overnight hours. Low temperatures will be complicated by rain-cooled pockets. However, generally expecting low temperatures to range from the low 70s inland to the mid 70s along the coast. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... Thursday: Models over the past few runs have been flatter with mid level ridging with more zonal upper flow, likely apt for weak disturbances to pass through GA and the Carolinas. The stronger of these short waves looks timed into areas to the west of I-95 later in the day. Deep moisture and broad low-level moisture convergence along the sea breeze and inland surface trough corridors will be in place for another round of showers and tstms, mainly afternoon and evening. Instability looks less impressive, probably tempered by fairly widespread clouds and warm temps aloft. We could see some heavy downpours with these storms, otherwise severe weather potential looks marginal at worst. Friday and Saturday: A complex storm system with a cut-off mid level low pressure area will drift east from Arkansas to the upper Gulf Coast and Big South region by Saturday. This will signal the start of a significant pattern change for our area. Mid and upper flow over the region will gradually back during this period as tropical moisture from the Gulf of Mexico is shunted north and east over GA and SC. Plenty of cloud cover and periods of showers and tstms are on tap with timing a bit uncertain, still likely diurnally driven for the most part on Friday. We have boosted POPs to likely all areas for both days as confidence in wet weather increases. Locally heavy rain could occur dependent on the mesoscale, severe weather risk mainly lower end. A backdoor front should enter into the mix on Saturday but the GFS and ECMWF continue to disagree on it's eventual location in the Carolinas. Temps will be held down by more clouds, we lowered some high temps a bit per latest guidance. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... Confidence in an extended bout of well above climo rain chances continues to grow this period. A complex low pressure system will move through the Lower Gulf Coast region, pumping plenty of deep moisture into our forecast area. It looks like the entire region will get in on episodes of soaking convective rains with several inches of rain likely and much higher localized amounts a good bet sometime before the system exits sometime prior to mid week. Widespread clouds should keep highs in the mid/upper 80s each day. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... 18Z TAFs: VFR early. Showers and thunderstorms are expected this afternoon and evening. We have TEMPO groups in for both TAF sites during the time periods with the greatest potential impacts. We're only going MVFR in those groups, but wouldn't be surprised if brief IFR is possible. We'll amend as necessary. The convection will wind down late this evening, allowing for VFR to prevail. Extended Aviation Outlook: Flight restrictions are possible due to afternoon/evening showers and thunderstorms each day. Greatest chances of prolonged flight restrictions should occur this weekend when showers and tstms become more numerous over the coastal corridor. && .MARINE... A broad area of low pressure will linger across the Coastal Plain of SC and GA today into tonight. Sfc winds will remain from the south between 10-15 kts, with gusts around 20 kts this afternoon. Thunderstorms are forecast to range from scattered near the coast to isolated across the outer waters this afternoon into tonight. Wave heights are forecast to range from 2-4 feet. Thursday through Sunday: A southerly component should prevail through late week as the waters remain along the western edge of high pressure becoming centered over the western Atlantic. Winds will mainly remain 15 kt or less with seas no higher than 2-3 ft. Surface winds may back more onshore for a period this weekend as a storm system to the west begins to influence the region. The gradient could also strengthen over the weekend into early next week, however models continue to differ on the surface pattern during this time period. It appears convection will result in localized turbulent conditions at times, especially over the weekend into early next week when coverage of showers and tstms peak. && .TIDES/COASTAL FLOODING... The combination of astronomical influences on onshore winds will lead to elevated tides. Minor coastal flooding will be possible with the evening high tides through late this week, mainly for the SC coast. && .EQUIPMENT... WFO Charleston SC will only conduct upper-air soundings at 12Z until further notice due to a shortage of helium. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...NED SHORT TERM... LONG TERM... AVIATION...NED MARINE...NED TIDES/COASTAL FLOODING... EQUIPMENT...
Hazardous weather outlook, Jun 5, 12:33 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 1233 PM EDT Wed Jun 5 2019 GAZ117-119-139-141-SCZ048>051-061645- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 1233 PM EDT Wed Jun 5 2019 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Severe Thunderstorms: Scattered to numerous thunderstorms are expected to develop this afternoon. A few of these thunderstorms could become strong enough to produce damaging wind gusts and large hail. The best chance for severe thunderstorms is in the 2 pm to 8 pm time period. Coastal Flooding: Minor coastal flooding will be possible with this evening's high tide. Coastal Flood Advisories could be needed. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Coastal Flooding: Minor coastal flooding will be possible with the evening high tides through late this week. Coastal Flood Advisories could be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052- 061645- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 1233 PM EDT Wed Jun 5 2019 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Severe Thunderstorms: Scattered to numerous thunderstorms are expected to develop this afternoon. A few of these thunderstorms could become strong enough to produce damaging wind gusts and large hail. The best chance for severe thunderstorms is in the 2 pm to 8 pm time period. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-061645- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 1233 PM EDT Wed Jun 5 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jun 5, 12:40 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EDT WED JUN 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND DMG 2 WSW FOLLY FIELD 32.19N 80.72W
06/04/2019 BEAUFORT SC EMERGENCY MNGR
AN EMERGENCY MANAGER REPORTED 2 TREES DOWN. TIME IS
ESTIMATED BY RADAR.
&&
EVENT NUMBER CHS1900397
RADLocal storm report, Jun 5, 1:06 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
106 PM EDT WED JUN 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM LIGHTNING 2 SSE BLUFFTON 32.22N 80.85W
06/04/2019 BEAUFORT SC EMERGENCY MNGR
A TREE CAUGHT ON FIRE DUE TO A LIGHTNING STRIKE. TIME
WAS ESTIMATED BY RADAR.
&&
EVENT NUMBER CHS1900398
RADLocal storm report, Jun 5, 1:19 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
119 PM EDT WED JUN 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 1 NW GARDENS CORNER 32.61N 80.77W
06/04/2019 BEAUFORT SC EMERGENCY MNGR
AN EMERGENCY MANAGER REPORTED A TREE BLOCKING A ROAD.
TIME WAS ESTIMATED BY RADAR.
&&
EVENT NUMBER CHS1900399
RADSpecial weather statement, Jun 5, 2:23 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Charleston SC
223 PM EDT Wed Jun 5 2019
SCZ040-051915-
Allendale-
223 PM EDT Wed Jun 5 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY...
At 222 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Appleton, or near Allendale, moving east at
25 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Allendale, Fairfax, Sycamore, Ulmer, Seigling, Martin and Appleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3311 8137 3311 8129 3312 8124 3312 8120
3305 8113 3305 8110 3303 8108 3297 8119
3293 8145 3310 8152 3313 8144
TIME...MOT...LOC 1822Z 252DEG 22KT 3304 8141Local storm report, Jun 5, 2:25 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT WED JUN 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND DMG 12 S BENNETTS POINT 32.39N 80.43W
06/04/2019 BEAUFORT SC EMERGENCY MNGR
AN EMERGENCY MANAGER REPORTED THAT POWER WIRES WERE
DOWN NEAR SEA ISLAND PARKWAY. THE TIME WAS ESTIMATED BY
RADAR.
&&
EVENT NUMBER CHS1900400
RADSpecial weather statement, Jun 5, 3:10 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Charleston SC
310 PM EDT Wed Jun 5 2019
SCZ040-042>044-052000-
Allendale-Hampton-Inland Colleton-Dorchester-
310 PM EDT Wed Jun 5 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...COLLETON...
ALLENDALE AND DORCHESTER COUNTIES...
At 309 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles southwest of
Branchville to Luray, and moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Hampton, Lake Warren State Park, Colleton, Varnville, Estill,
Fairfax, Brunson and Gifford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3308 8056 3265 8115 3280 8136 3306 8113
3303 8108 3310 8094 3306 8090 3309 8088
3313 8089 3320 8076
TIME...MOT...LOC 1909Z 279DEG 7KT 3319 8091 3282 8125The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:11 PM EDT | Special Marine Warning | CHS | 75 min | |
| Jun 5, 12:42 AM EDT | Special Marine Warning | CHS | 41 min | |
| Jun 5, 2:23 PM EDT | Special Weather Statement | CHS | Allendale | 52 min |
| Jun 5, 3:10 PM EDT | Special Weather Statement | CHS | Hampton | 50 min |
| Jun 5, 3:28 PM EDT | Severe Thunderstorm Warning | CHS | Hampton, Jasper | 62 min |
| Jun 5, 4:09 PM EDT | Special Weather Statement | CHS | Colleton | 51 min |
| Jun 5, 4:29 PM EDT | Special Weather Statement | CHS | Jasper | 46 min |
| Jun 5, 4:54 PM EDT | Coastal Flood Advisory | CHS | 7 hr | |
| Jun 5, 6:04 PM EDT | Special Weather Statement | CHS | Allendale, Hampton | 41 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.